Alert archive / Colorado / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 173, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 30, 2020, 8:17 PM MDT for Custer County, Fremont County, Pueblo County, Colorado. It was in force for 28 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2020, 8:17 PM MDT (02:17 UTC)
- Expired
- Jul 30, 2020, 8:45 PM MDT
- In force
- 28 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Custer County, CO, Fremont County, CO, Pueblo County, CO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 8:17 PM MDT | HAIL 1 | 2 W Florence, CO | CORRECTS PREVIOUS HAIL REPORT FROM 2 W FLORENCE. DELAYED REPORT. 1 TO 1.25 INCH HAIL ESTIMATED FROM PICTURE POSTED ON SOCIAL MEDIA. WINDOWS WERE ALSO BROKEN OUT. TIME ESTIMATED BY RADAR. |
| Jul 30, 8:20 PM MDT | HAIL 1.75 | 1 S Florence, CO | |
| Jul 30, 8:30 PM MDT | HAIL 1 | 2 W Florence, CO | DELAYED REPORT. 1 TO 1.25 INCH HAIL ESTIMATED FROM PICTURE POSTED ON SOCIAL MEDIA. WINDOWS WERE ALSO BROKEN OUT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 2.3 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 248 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 1584 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
230
WUUS55 KPUB 310217
SVRPUB
COC027-043-101-310245-
/O.NEW.KPUB.SV.W.0173.200731T0217Z-200731T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
Issued by National Weather Service Denver CO
817 PM MDT Thu Jul 30 2020
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Southeastern Fremont County in central Colorado...
Northeastern Custer County in southeastern Colorado...
West central Pueblo County in southeastern Colorado...
* Until 845 PM MDT.
* At 817 PM MDT, a severe thunderstorm was located 11 miles north of
Walsenburg, or 24 miles northeast of Spring Burn Scar north of
Highway 160, moving southeast at 65 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees. Hail damage to
vehicles is expected.
* Locations impacted include...
Junkins Burn Scar, Florence, Canon City and Penrose.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3844 10520 3847 10511 3814 10478 3801 10527
TIME...MOT...LOC 0217Z 331DEG 58KT 3779 10473
HAIL...1.00IN
WIND...60MPH
$$
BOWENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 5:02 PM MDT, 3 hours 15 minutes earlier.
Area forecast discussion, Jul 30, 5:02 PM MDT, 3 hours 15 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 502 PM MDT Thu Jul 30 2020 .SHORT TERM...(This evening through Friday) Issued at 502 PM MDT Thu Jul 30 2020 Cold front dropping through the area today, with gusty north winds on the plains gradually turning easterly as of mid-afternoon. Starting to see some isolated tsra on the plains as moisture increases behind the boundary, and thus expanded at least isolated pops over the eastern mountains and all of the southeast plains into early evening. While best dynamic lift should be over the far eastern plains near departing upper trough, low level easterly upslope and modest (CAPE 500-1000 j/kg) instability may force some convection over the southeast mountains, with storms moving s-se this evening. Several CAMs have picked up on this, so will maintain low pops through roughly 10 pm-midnight before activity dies off. On Friday, slightly deeper moisture/instability in place across the area with low level easterly flow, while brisk n-nw flow aloft persists. Should see greater coverage of afternoon tsra, with models pointing toward greatest chances along the srn Sangres. Storms may have a tough time moving much farther east than I-25, given N-S steering currents. Max temps look little changed from Thu, with seasonable late summer readings at most locations. .LONG TERM...(Friday night through Thursday) Issued at 502 PM MDT Thu Jul 30 2020 Friday night through Monday... Northwest flow will continue over the area through the weekend thanks to the high pressure present at upper levels to our southwest. At the surface, easterly upslope flow will persist over the plains. This will supply needed moisture as well as a healthy amount of deep layer shear for potential thunderstorm development through Monday. The strength of potential storms will largely depend on the timing of the easterly influx of moisture during the day. Saturday's potential activity will likely be placed later in the afternoon (21-03Z) mostly confined over the mountains, thanks to a strong influx of moisture aloft during the day. Sunday is consistently more wet in the models, and while activity is most likely over the southeastern mountains, storms may progress SE towards some areas of better CAPE (models are typically sitting around 2000 or so 21-00Z) so there's a likely chance those areas could see some hail and gusty winds as well. Flash flood threat is less widespread, although if isolated, stronger storms manage to drift over a burn scar heavier rains could pose an issue. However based on the last few model runs this convection should quickly drift south of our area, but will keep some pops around on the southern border. With the upper level high and northwest flow aloft persisting with the easterly upslope flow and daytime heating, the area will continue to moisten through Monday, spawning more chances of daily afternoon thunderstorms. Tuesday through Thursday... A ridge settles over CO on Tuesday, locking in some of the remaining moisture for a chance at another round of thunderstorms during the afternoon, although they should be less widespread compared to the weekend. On Wednesday the high pressure will shift to our south and move east slightly, giving us more southwesterly flow aloft into the area and a blast of some monsoonal moisture, leading to some more pops over the mountains. The GFS has the region drying out a fair bit Wednesday and Thursday, while the Euro seems a little more optimistic about incoming moisture. Will keep existing pops for the afternoon hours both days. -MG && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 502 PM MDT Thu Jul 30 2020 VFR conditions at all terminals the next 24 hrs. Low risk of a vcts at KCOS and KPUB from 23z-03z, and may need a vcts at KPUB for a few hours given current radar trends. Gusty north winds will become easterly this evening at all sites, before weakening by 06z. Slightly more convection over the mountains on Friday, with a vcts possible at all terminals after about 20z as activity drifts toward lower elevations. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...PETERSEN LONG TERM...GARBEROGLIO/MW AVIATION...GARBEROGLIO/MW
Hazardous weather outlook, Jul 30, 11:48 AM MDT, 8 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1148 AM MDT Thu Jul 30 2020 COZ058>089-093>099-311800- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1148 AM MDT Thu Jul 30 2020 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms are expected this afternoon and evening over two areas. First, stronger storms are possible near the Kansas border, mainly this afternoon. These storms will be capable of producing half inch hail, gusty winds to 45 mph, lightning and locally heavy rainfall. Back over the Eastern Mountains, east into the Interstate 25 corridor, isolated to scattered thunderstorms are also possible from late afternoon into the evening. Gusty outflow winds to near 40 mph and lightning will be be possible these storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Scattered thunderstorms will be possible each day in and near the mountains for Friday through Monday with thunderstorms expected to become more numerous for Sunday and possibly Monday. The main risk with thunderstorms will be gusty winds up to 45 mph small hail up to 1/2 inch in diameter and lightning. Locally heavy rainfall will be possible, especially Sunday and Monday. These days will have the greatest risk for flash flooding on area burn scars should a stronger storm impact these locations. Drier air will spread into the region for Tuesday and Wednesday with thunderstorms becoming less widespread. Gusty winds and lightning along with spotty light to moderate rainfall will be possible these days. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening near the Kansas border. 10/31
In the hours before
Special weather statement, Jul 30, 6:05 PM MDT, 2 hours 12 minutes before
Special Weather Statement National Weather Service Pueblo CO Issued by National Weather Service Denver CO 605 PM MDT Thu Jul 30 2020 COZ086-310030- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- 605 PM MDT Thu Jul 30 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PUEBLO COUNTY UNTIL 630 PM MDT... At 605 PM MDT, Doppler radar was tracking a strong thunderstorm 5 miles west of Pueblo Reservoir, or 12 miles west of Pueblo, moving south at 30 mph. Penny size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Southwestern Pueblo, Pueblo Reservoir and Pueblo West. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3832 10494 3839 10476 3812 10453 3804 10484 TIME...MOT...LOC 0005Z 339DEG 28KT 3829 10484 BOWEN
Special weather statement, Jul 30, 7:46 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Pueblo CO
Issued by National Weather Service Denver CO
746 PM MDT Thu Jul 30 2020
COZ088-310215-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
746 PM MDT Thu Jul 30 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LAS ANIMAS COUNTY
UNTIL 815 PM MDT...
At 745 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Aguilar, or 21 miles north of Trinidad, moving
southeast at 35 mph.
Penny size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Model.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3726 10454 3755 10460 3758 10455 3761 10455
3764 10453 3767 10443 3733 10421
TIME...MOT...LOC 0145Z 337DEG 32KT 3748 10446
BOWENSpecial weather statement, Jul 30, 7:50 PM MDT, 27 minutes before
Special Weather Statement National Weather Service Pueblo CO Issued by National Weather Service Denver CO 750 PM MDT Thu Jul 30 2020 COZ086-087-310215- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- 750 PM MDT Thu Jul 30 2020 ...SPECIAL WEATHER STATEMENT... At 750 PM MDT, Doppler radar was tracking a strong thunderstorm 16 miles south of Salt Creek, or 18 miles south of Pueblo, moving southeast at 55 mph. Pea size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Southwestern Pueblo. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3820 10485 3826 10467 3795 10431 3779 10467 TIME...MOT...LOC 0150Z 332DEG 46KT 3800 10462 BOWEN
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 6:05 PM MDT | Special Weather Statement | PUB | Pueblo | 25 min |
| Jul 30, 6:16 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 29 min |
| Jul 30, 6:38 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano, Pueblo | 22 min |
| Jul 30, 7:46 PM MDT | Special Weather Statement | PUB | Las Animas | 29 min |
| Jul 30, 7:50 PM MDT | Special Weather Statement | PUB | Pueblo | 25 min |
| Jul 30, 8:08 PM MDT | Severe Thunderstorm Warning | PUB | Custer, Fremont, Huerfano, Pueblo | 10 min |
| Jul 30, 8:41 PM MDT | Flash Flood Warning | PUB | Custer, Pueblo | 3 hr |
| Jul 30, 9:25 PM MDT | Special Weather Statement | PUB | Huerfano | 35 min |
| Jul 30, 9:55 PM MDT | Special Weather Statement | PUB | Huerfano | 35 min |
| Jul 31, 3:44 PM MDT | Special Weather Statement | PUB | Custer | 46 min |
| Jul 31, 4:14 PM MDT | Special Weather Statement | PUB | Huerfano | 31 min |
| Jul 31, 4:29 PM MDT | Flash Flood Warning | PUB | Costilla, Huerfano | 3 hr |
| Jul 31, 4:49 PM MDT | Special Weather Statement | PUB | Huerfano | 26 min |
| Jul 31, 4:58 PM MDT | Special Weather Statement | PUB | Fremont | 32 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.